Nebraska, 2014

Tornado in Nebraska, May 14, 2014

May 14, 2014 · NWS CYS · 1 event in 1 county or zone

A thunderstorm spawned a brief landspout tornado in southwest Box Butte County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm spawned a brief landspout tornado in southwest Box Butte County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 14, 10:58 AM MST, 2 hours 32 minutes earlier.

Area forecast discussion, May 14, 10:58 AM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1158 AM MDT WED MAY 14 2014

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 337 AM MDT WED MAY 14 2014

CURRENT OBSERVATIONS SHOW A RELATIVELY COOL NIGHT TONIGHT WITH
TEMPERATURES IN THE 20S AND 30S. A FEW UPPER TEENS HAVE BEEN
OBSERVED OVER THE MORE SHELTERED LARAMIE VALLEY AS WELL EARLY THIS
MORNING. OVERALL...TEMPERATURE FORECAST IS ON TRACK WITH A FREEZE
WARNING CONTINUING FOR THE SOUTHERN NEBRASKA PANHANDLE. KCYS RADAR
SHOWS A FEW LIGHT RAIN AND SNOW SHOWERS ALONG AND WEST OF THE
LARAMIE RANGE. THIS ACTIVITY IS IN RESPONSE TO AN ACTIVE 250MB JET
STREAK PUSHING SOUTHWARD...AND LIKELY INTENSIFYING THROUGH THE DAY
BASED ON MODEL TRENDS. MODELS WERE NOT SHOWING THE JET BECOMING
THIS INTENSE UNTIL THURSDAY...SO BELIEVE CHANCES FOR RAIN SHOWERS
AND MAYBE SOME ISOLATED THUNDER WILL BE A LITTLE HIGHER TODAY
FURTHER TO THE WEST ACROSS SOUTHEAST WYOMING. INCREASED POP
FURTHER WEST TODAY...ESPECIALLY AS THE SURFACE COLD FRONT
CURRENTLY ACROSS THE NORTHERN PLAINS PUSHES INTO THE REGION TODAY.
THE SLOW WARMING TREND WILL CONTINUE TODAY...WITH TEMPERATURES IN
THE 50S TO LOW 60 WEDNESDAY AFTERNOON...WARMEST OVER THE LOWER
ELEVATIONS AND CHILLY OVER THE LARAMIE VALLEY.

THURSDAY AND FRIDAY WILL BE VERY SIMILAR WEATHER WISE. MODELS
SHOW THE NORTHERN BRANCH OF THE POLAR JET REMAIN OVER THE AREA AS
A SERIES OF LOW PRESSURE CENTERS DEVELOPS ALONG THE COLD FRONT AND
MOVE SOUTHWARD. MODELS INDICATE A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS DUE TO THE ADDITIONAL LOW TO MIDLEVEL DYNAMICS AND
MOISTURE ADVECTION. INCREASED POP BETWEEN 30 TO 60 PERCENT ACROSS
SOUTHEAST WYOMING WHICH WILL HAVE AN AREA OF STRONG CONVERGENCE
ALONG THE LARAMIE RANGE...ENHANCED BY UPSLOPE FLOW. LOWER POP
AROUND 20 PERCENT EXPECTED ACROSS SOUTHWESTERN NEBRASKA SINCE THE
FRONT WILL BE WELL TO THE WEST OF THAT AREA. SHOWER ACTIVITY MAY
CONTINUE THROUGH THURSDAY NIGHT AS WELL. HIGH TEMPERATURES ON
THURSDAY AND FRIDAY WILL REMAIN SLIGHTLY BELOW NORMAL...AND
GENERALLY IN THE MID 50S TO MID 60S. THE WARMEST SPOT APPEARS TO
BE WELL WEST OF THE LARAMIE RANGE WHERE SOUTH CENTRAL WYOMING MAY
SEE TEMPERATURES AROUND 70 DEGREES BY FRIDAY AFTERNOON DUE TO THE
POSITION OF THE SURFACE COLD FRONT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 430 AM MDT WED MAY 14 2014

NORTHWEST FLOW ALOFT WILL STILL BE IN PLACE FRIDAY NIGHT AS THE
LARGE SLOWLY MOVING TROUGH SITS OVER THE WESTERN CONUS. THE TROUGH
WILL MAKE SOME EASTWARD PROGRESS THIS WEEKEND WHILE A RIDGE STARTS
TO SLIDE INTO THE ROCKIES. COOL AIR ALOFT AND SUBTLE SHORTWAVE
RIPPLES AND 90-100KT UPPER JET WILL BRING A CHANCE FOR SHOWERS AND A
FEW THUNDERSTORMS WITHIN NORTHWEST FLOW THURSDAY NIGHT INTO FRIDAY
NIGHT. COULD SEE SOME LIGHT SNOW ACCUMULATIONS INTO THE HIGHER
ELEVATIONS OF THE MOUNTAINS...OTHERWISE MAINLY LOOKING AT LIQUID
PRECIPITATION.

SATURDAY AND SUNDAY ARE SETTING UP TO BE NICE DAYS WITH TEMPERATURES
CLOSER TO NORMAL AND MINIMAL CHANCES FOR PRECIPITATION. MONDAY
SHOULD ALSO BE RATHER NICE DEPENDING ON HOW FAST THE NEXT TROUGH
REACHES THE AREA. EXTENDED MODELS ARE SHOWING SIMILAR SOLUTIONS INTO
EARLY AND EVEN MID NEXT WEEK WITH AND UPPER LEVEL LOW DROPPING INTO
THE FOUR CORNERS AREA BEFORE BECOMING CUT OFF. EXACTLY WHERE THE LOW
BECOMES CUT OFF WILL MAKE A BIG DIFFERENCE IN THE WEATHER TOWARD
THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING)
ISSUED AT 1152 AM MDT WED MAY 14 2014

THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE TIMING OF WHEN THE
SHOWERS WILL MOVE THROUGH THE TAF SITES THIS AFTERNOON. LATEST
RADAR LOOP WAS SHOWING SEVERAL SHOWERS STARTING TO DEVELOP OVER
THE AREA. THE SHOWERS WILL BE QUICK HITTERS...AND MAY CAUSE SOME
GUSTY WINDS...BUT VFR CEILINGS ARE PROGGED TO PREVAIL. GUSTY
NORTHWEST WINDS SHOULD DIMINISH THIS EVENING...WITH MORE OF THE
SAME WEATHER CONDITIONS EXPECTED TOMORROW.

&&

.FIRE WEATHER...
ISSUED AT 245 AM MDT WED MAY 14 2014

NO FIRE WEATHER CONCERNS THIS WEEK DUE TO RECENT WETTING RAINS AND
NON CRITICAL FUELS. A WARMING TREND IS EXPECTED TO CONTINUE LATE
THIS WEEK AND INTO THIS WEEKEND. SHOWERS AND THUNDERSTORMS WILL
RETURN TO THE AREA BY THIS AFTERNOON AND CONTINUE THROUGH THIS
WEEKEND AS A COOL FRONT STALLS ACROSS THE AREA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...TJT
LONG TERM...SML
AVIATION...REC
FIRE WEATHER...TJT
Hazardous weather outlook, May 14, 10:07 AM MST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1107 AM MDT WED MAY 14 2014

NEZ002-003-019>021-054-055-095-096-WYZ101>119-151200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1107 AM MDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The Cheyenne radar (KCYS), 165 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Box Butte

When
May 14, 1:30 PM MST to 1:35 PM MST
Where
Box Butte County, 15.78 mi WNW of Letan to 15 mi WNW of Letan
Rating
EF0
Path length
0.78 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
42.070, -103.240

A weak landspout tornado touched down in open country east of Kilpatrick Lake and was on the ground for five minutes. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyThe tornado archive for Nebraska, 2014Warnings in Nebraska, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520389.